The following is an excerpt from an original Dietitians On Demand case study.
Parenteral nutrition is considered a high-risk nutrition therapy, as there are many potential complications that may arise when parenteral nutrition is used.
Before initiating parenteral nutrition, the patient should be assessed for the risk of developing refeeding syndrome. Refeeding syndrome occurs when a patient is “refed” after a period of starvation.
The condition occurs when glucose is taken up by the cells of the body. Specific electrolytes, namely, potassium, magnesium, and phosphorus, shift from the bloodstream into the cells of the body, following the intracellular shift of glucose. As such, refeeding syndrome is characterized by a rapid, dramatic downtrend in serum values of potassium, magnesium, and/or phosphorus. If a patient is at risk for refeeding syndrome due to a period of inadequate energy intake, parenteral nutrition should be initiated conservatively by providing lower amounts of macronutrients (especially dextrose) than what the patient will need to meet nutritional needs.
If refeeding syndrome occurs, it should be treated with aggressive electrolyte repletion. Because the influx of glucose and subsequent insulin response are the driving forces behind refeeding syndrome, the amount of dextrose provided by the parenteral nutrition prescription should not be increased until the patient’s potassium, magnesium, and phosphorus labs are all stable and within normal limits. Untreated refeeding syndrome with critically low levels of serum potassium, magnesium, and phosphorus, can lead to serious complications, including muscle weakness, lethargy, edema, cardiac arrhythmia, respiratory difficulties, and hemolysis.
In addition to refeeding syndrome, many patients experience hyperglycemia while receiving parenteral nutrition. In this patient population, reasonable glucose control is generally regarded as blood glucose values below 180 mg/dL; tight glucose control is considered to be the maintenance of blood glucose values less than 150 mg/dL.
If blood glucose values exceed these targets, insulin may be administered outside the parenteral nutrition bag (via subcutaneous or IV administration) or inside the parenteral nutrition bag. If insulin is to be added inside the parenteral nutrition bag, clinicians should use caution with hypoglycemia, if the parenteral nutrition infusion is halted unexpectedly. The insulin inside the parenteral nutrition bag will continue to be active inside the patient’s body, working to lower blood glucose levels, but the concurrent infusion of dextrose has been discontinued.
Clinicians should closely monitor blood glucose values and may wish to begin a dextrose infusion (i.e., D10W) in place of the parenteral nutrition to help prevent hypoglycemia.
Hypertriglyceridemia may also occur in patients receiving parenteral nutrition. High triglycerides become a concern when serum triglycerides rise above 400 mg/dL. Patients are at higher risk for developing hypertriglyceridemia when they are receiving excessive amounts of dextrose, are overfed, or receive rapid infusion of IV lipids.
Treatment for hypertriglyceridemia depends on the root cause. If excessive dextrose or overfeeding are to blame, reduce the dextrose and/or caloric concentration in the parenteral nutrition prescription. If IV lipid infusion is believed to be causing the hypertriglyceridemia, there are a few strategies that may help to lower triglyceride levels. First, reduce the dose of lipids. Unless needed to meet caloric needs, patients can safely go without IV lipids for up to two weeks while receiving parenteral nutrition. If this is not feasible or two weeks of lipid-free parenteral nutrition have already been exhausted, reduce lipid concentration to a minimal dose of 100 grams per week, ideally divided into two doses of 50 grams.
Extend lipid hang time, thereby slowing infusion rates, as much as possible. When part of a 3-in-1 bag of parenteral nutrition, lipids can infuse over the course of 24 hours; when infusing separately, lipids can infuse up to 12 hours. If these strategies fail to reduce serum triglycerides and levels persist over 400 mg/dL, IV lipids should be discontinued from the parenteral nutrition prescription until hypertriglyceridemia is improved.
Parenteral nutrition-associated liver disease
Parenteral nutrition-associated liver disease (PNALD) is another complication that may occur in patients who receive parenteral nutrition, particularly on a long-term basis. PNALD encompasses three interrelated conditions: hepatic steatosis, cholestasis, and gallbladder sludge/stones.
Hepatic steatosis refers to fat accumulation in the liver and is thought to result from overfeeding. Cholestasis occurs due to impaired bile secretion from the gallbladder secondary to biliary congestion or obstruction. Gallbladder sludge and stones are thought to be due to the lack of enteral stimulation and may develop further into cholecystitis.
Clinicians can work to reduce the risk of patients developing PNALD by shortening the length of parenteral nutrition therapy, adding carnitine to the parenteral nutrition prescription to assist with fat metabolism, and providing enteral stimulation, if at all possible.
Sara Glanz, MS, RD, LD, CNSC worked as a traveling dietitian for Dietitians On Demand for two years before joining the team as the corporate dietitian. In this role, she has championed the continuing education program to empower dietitians everywhere to achieve their professional goals.
Dietitians On Demand is a nationwide staffing and recruiting company for registered dietitians, specializing in short-term, temporary and permanent-hire positions in acute care, long term care and food service positions. We’re dedicated to dietitians and helping them enhance their practice and excel in the workplace. Check out our job openings, request your coverage, or visit our store today!
Kumpf VJ, Gervasio J. Complications of Parenteral Nutrition. In: The A.S.P.E.N. Adult Nutrition Support Core Curriculum. 3rd edition. United States: American Society for Parenteral and Enteral Nutrition; 2017:345-360.